Alert archive / Georgia / Special Weather Statements in 2017
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Mar 27, 2017, 9:46 PM EDT for Polk County, Georgia. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2017, 9:46 PM EDT (01:46 UTC)
- Expired
- Mar 27, 2017, 10:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.75 in
- Wind
- 50
County Polk County, GA
The radar
The Atlanta radar (KFFC), 89 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 10:00 PM EDT | HAIL 0.75 | 1 S Cedartown, GA | DIME SIZE HAIL AND WIND GUSTS TO 30 MPH |
| Mar 27, 10:00 PM EDT | HAIL 0.75 | 2 S Cedartown, GA | DIME SIZE HAIL AND WIND GUSTS TO 30 MPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1908 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
871
WWUS82 KFFC 280146
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
946 PM EDT MON MAR 27 2017
GAZ019-030-280215-
Polk GA-Floyd GA-
946 PM EDT MON MAR 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR POLK AND SOUTHEASTERN FLOYD
COUNTIES UNTIL 1015 PM EDT...
At 946 PM EDT...a strong thunderstorm was over Etna, or near
Forney...moving east at 30 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Cedartown, Rockmart, Aragon, Cave Spring, Seney, Fish Creek, Etna,
Esom Hill, Antioch and Van Wert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3413 8505 3408 8505 3408 8499 3395 8500
3395 8505 3391 8505 3390 8516 3395 8540
3409 8542
TIME...MOT...LOC 0146Z 274DEG 27KT 3403 8538
HAIL...0.75IN
WIND...50MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 27, 7:29 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Mar 27, 7:29 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 729 PM EDT Mon Mar 27 2017 .UPDATE... Updated for the 00Z Aviation Discussion. && .PREV DISCUSSION... /Issued 343 PM EDT Mon Mar 27 2017/ SHORT TERM /Tonight through Tuesday Night/... Frontal boundary moving east of the Arklatex. A pre-frontal trough/convective line has developed just east of the MS river and is also moving eastward. Hi-res models keep the line moving across AL and entering the western portions of the CWFA later this afternoon into the early evening hours. Models have been pretty consistent with weakening the line as it moves through. However, there should be enough instability/mid level energy/steep lapse rates to support some strong/isolated severe thunderstorms. In addition, the hi-res models bring in another round of storms overnight, mostly associated with the cold front. These storms could also be strong with the potential for isolated severe. The main threats for any severe thunderstorms would be damaging wind gusts and large hail. The frontal boundary looks to sag slowly southward during the day tomorrow. Convection should fire along any old outflow boundaries from the overnight convection and/or the weak front. With copious cloud cover, marginal surface instability and weak lapse rates, storm coverage should be limited to iso/sct and the potential for strong/severe should be limited. NListemaa LONG TERM /Wednesday through Monday/... Limited changes through the extended period aside from slight massaging for latest model consensus. Overall, forecast looks on track. Previous forecast discussion is included below. 31 /Issued 337 AM EDT Mon Mar 27 2017/ At the beginning of the forecast period, the system that traversed the area on Tuesday will have exited eastward. As upper ridging builds in on Wednesday a warm and generally drier day can be expected. A few showers or an isolated thunderstorm can't be ruled in the vicinity of a remnant weak boundary, but most places will remain dry. Rain chances will be increasing again by Thursday afternoon, especially across eastern sections of the area where showers and a few thunderstorms will develop near the wedge front along the periphery of the CAD airmass over the Carolinas. The opportunity for showers and thunderstorms will increase in earnest Thursday night into Friday morning across the remainder of the area as the primary storm system approaches the area from the west. There is generally better model agreement with regard to the track of this system as the parent low lifts across the Midwest into the Ohio Valley. This system evolution would favor the chance for some strong to severe thunderstorms in our region with 0-6 km bulk shear values as high as 40-60 knots and 0-1 km values around 30 knots during the Friday morning time frame. Forecast instability is not overly high, but the several hundred J/kg of CAPE forecast by the GFS would likely still be sufficient given aforementioned shear values and favorable upper dynamics. One thing to note is that models have been indicating the development of weak low pressure along the Gulf coast which could rob some instability. Nevertheless, the severe potential with this system late Thursday into Friday morning will continue to be watched over the coming days. After this system departs Friday, upper ridging once again takes hold for the weekend. At this point next weekend's weather appears benign with warm and dry weather before models diverge on the timing and details of the next storm system for early next week. RW && .AVIATION... 00Z Update... Convection over NE AL should stay north of the ATL area although a few showers could still occur this evening over ATL/AHN...end in the ATL area by 06Z but could remain over AHN through the night. Convection could re-initiate with daytime heating across all areas Tuesday afternoon. Winds will be calm or light southwest tonight...becoming west 5 to 10 kts Tuesday. VFR cigs through this evening. IFR cigs will develop/advect into the forecast area tonight...becoming VFR by noon Tuesday. //ATL Confidence...00Z Update... Medium on convection tonight and Tuesday. Medium on timing of IFR cigs tonight. High on remaining elements. 17 && .PRELIMINARY POINT TEMPS/POPS... Athens 58 79 56 84 / 40 30 5 5 Atlanta 60 77 58 82 / 40 30 5 20 Blairsville 55 73 50 77 / 80 30 10 5 Cartersville 59 77 54 81 / 60 30 10 10 Columbus 61 80 61 86 / 30 30 5 20 Gainesville 58 76 55 81 / 60 30 5 5 Macon 58 81 58 84 / 30 20 5 20 Rome 58 78 53 81 / 70 30 10 10 Peachtree City 59 77 56 83 / 30 30 10 20 Vidalia 60 84 62 85 / 20 10 5 20 && .FFC WATCHES/WARNINGS/ADVISORIES... Severe Thunderstorm Watch until 11 PM EDT this evening for the following zones: Catoosa...Chattooga...Dade...Floyd...Gordon... Murray...Walker...Whitfield. && SHORT TERM...17 LONG TERM....BDL AVIATION...17
Hazardous weather outlook, Mar 27, 4:15 PM EDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 415 PM EDT Mon Mar 27 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-281000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 415 PM EDT Mon Mar 27 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This afternoon and Tonight... Scattered thunderstorms are expected primarily over north Georgia this afternoon into tonight. A few storms could be strong to severe with gusty winds, frequent lightning, and hail. A brief tornado is possible over the far northwest. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... The chance for thunderstorms will increase Thursday evening into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Mar 27, 7:41 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
741 PM EDT MON MAR 27 2017
GAZ005>007-280015-
Gilmer GA-Murray GA-Fannin GA-
741 PM EDT MON MAR 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILMER...
SOUTHEASTERN MURRAY AND NORTHERN FANNIN COUNTIES UNTIL 815 PM EDT...
At 740 PM EDT...a strong thunderstorm was over Fort Mountain State
Park, or near Chatsworth...moving northeast at 45 mph.
HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Chatsworth, Blue Ridge, Morganton, Tails Creek, Ramhurst, Jones Mill,
Higdon, Epworth, Conasauga Lake, Mineral Bluff, Cherry Log,
Mountaintown, Fort Mountain State Park, Colwell and Copperhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3499 8431 3488 8420 3461 8470 3475 8484
3499 8454
TIME...MOT...LOC 2340Z 230DEG 39KT 3473 8471
HAIL...0.88IN
WIND...50MPHLocal storm report, Mar 27, 8:46 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
846 PM EDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 6 NW RINGGOLD 34.98N 85.18W
03/27/2017 E0.88 INCH CATOOSA GA PUBLIC
NICKEL SIZE HAIL REPORTED NEAR I-75 AND STATE LINE
&&
EVENT NUMBER FFC1700374
SNELSONSpecial weather statement, Mar 27, 9:05 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
905 PM EDT MON MAR 27 2017
GAZ006-008-009-280130-
Union GA-Towns GA-Fannin GA-
905 PM EDT MON MAR 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN UNION...WESTERN TOWNS
AND NORTHEASTERN FANNIN COUNTIES UNTIL 930 PM EDT...
At 905 PM EDT...a strong thunderstorm was near Jones Creek, or 8
miles west of Blairsville...moving east at 25 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Hiawassee, Blairsville, Young Harris, Brasstown Bald, Track Rock,
Gumlog, Nottely Dam, Ivy Log, Jones Creek and Alexanders Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3484 8372 3481 8414 3494 8418 3499 8407
3499 8377
TIME...MOT...LOC 0105Z 253DEG 23KT 3489 8411
HAIL...0.75IN
WIND...50MPHLocal storm report, Mar 27, 9:23 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
923 PM EDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 1 NE PLEASANT HILL 34.77N 84.59W
03/27/2017 E1.00 INCH GILMER GA PUBLIC
QUARTER SIZE HAIL OFF CONASAUGA RD NEAR HWY 52
&&
EVENT NUMBER FFC1700375
SNELSONLocal storm report, Mar 27, 9:25 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
925 PM EDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 1 NE PLEASANT HILL 34.77N 84.59W
03/27/2017 E1.00 INCH GILMER GA PUBLIC
QUARTER SIZE HAIL OFF CONASAUGA RD NEAR HWY 52
&&
CORRECTED EVENT TIME
EVENT NUMBER FFC1700375
SNELSONSpecial weather statement, Mar 27, 9:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
946 PM EDT MON MAR 27 2017
GAZ019-030-280215-
Polk GA-Floyd GA-
946 PM EDT MON MAR 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR POLK AND SOUTHEASTERN FLOYD
COUNTIES UNTIL 1015 PM EDT...
At 946 PM EDT...a strong thunderstorm was over Etna, or near
Forney...moving east at 30 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Cedartown, Rockmart, Aragon, Cave Spring, Seney, Fish Creek, Etna,
Esom Hill, Antioch and Van Wert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3413 8505 3408 8505 3408 8499 3395 8500
3395 8505 3391 8505 3390 8516 3395 8540
3409 8542
TIME...MOT...LOC 0146Z 274DEG 27KT 3403 8538
HAIL...0.75IN
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 8:22 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Gilmer | 38 min |
| Mar 27, 9:05 PM EDT | Special Weather Statement | FFC | Union | 25 min |
| Mar 27, 10:12 PM EDT | Special Weather Statement | FFC | Polk | 48 min |
| Mar 27, 11:02 PM EDT | Special Weather Statement | FFC | Catoosa, Dade | 58 min |
| Mar 27, 11:54 PM EDT | Special Weather Statement | FFC | Catoosa, Dade, Walker, Whitfield | 51 min |
| Mar 28, 12:38 AM EDT | Special Weather Statement | FFC | Fannin, Gilmer, Murray | 52 min |
Nearby
Special Weather Statements in Georgia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.